Alert archive / Iowa / Wind Chill Advisories in 2020

Wind Chill Advisory 4, NWS La Crosse, WI

February 19, 20204 counties in Iowa; 4 counties in Minnesota

NWS La Crosse, WI issued this wind chill advisory at Feb 19, 2020, 2:22 PM CST for 4 counties in Iowa; 4 counties in Minnesota. It took effect at Feb 20, 2020, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2020, 2:22 PM CST (20:22 UTC)
In effect from
Feb 20, 2020, 12:00 AM CST
Expired
Feb 20, 2020, 9:00 AM CST
In force
9 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS43 KARX 192022
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
222 PM CST Wed Feb 19 2020

...Bitter Cold Wind Chills Tonight into Thursday Morning...

.Bitter cold air arrives tonight and will stick around into
Thursday morning, with wind chill values dropping into the 20 to 
30 below zero range. Limit your time outside if possible and if 
you must go out, be sure to cover any exposed skin.

IAZ008-009-018-019-MNZ086-087-094-095-200500-
/O.NEW.KARX.WC.Y.0004.200220T0600Z-200220T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
222 PM CST Wed Feb 19 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

CA
3 follow-up statements
556 
WWUS43 KARX 200250
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
850 PM CST Wed Feb 19 2020

...Bitterly Cold Wind Chills Overnight And Thursday Morning...

.Bitterly cold wind chills of 20 to 30 below will be common across
portions of northeast Iowa and southeast Minnesota overnight into
Thursday morning. If you must be outdoors, be sure to dress in 
layers and cover all exposed skin. 

IAZ008-009-018-019-MNZ086-087-094-095-201100-
/O.CON.KARX.WC.Y.0004.200220T0600Z-200220T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
850 PM CST Wed Feb 19 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

04
352 
WWUS43 KARX 200855
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
255 AM CST Thu Feb 20 2020

...Bitter Cold Wind Chills This Morning...

.Bitter cold wind chills in the 20 to 30 below range will persist 
across portions of northeast Iowa and southeast Minnesota 
through mid morning. If you must be outdoors, be sure to dress in
layers and cover all exposed skin.

IAZ008-009-018-019-MNZ086-087-094-095-201500-
/O.CON.KARX.WC.Y.0004.000000T0000Z-200220T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
255 AM CST Thu Feb 20 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

DAS
175 
WWUS43 KARX 201501
WSWARX

URGENT - WINTER WEATHER MESSAGE
National Weather Service La Crosse WI
901 AM CST Thu Feb 20 2020

...Wind Chill Advisory Allowed to Expire...

.Temperatures will continue to warm today, but will remain cold for
late-February. Prepare for cold temperatures and winds less than
10 mph.

IAZ008-009-018-019-MNZ086-087-094-095-201615-
/O.EXP.KARX.WC.Y.0004.000000T0000Z-200220T1500Z/
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
901 AM CST Thu Feb 20 2020

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Temperatures will continue to warm today, but will remain cold 
for late-February. Prepare for cold temperatures and winds less 
than 10 mph.

$$

db

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 11:17 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 19, 11:17 AM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1117 AM CST Wed Feb 19 2020

.SHORT TERM...(Today and tonight)
Issued at 141 AM CST Wed Feb 19 2020

Strong surface high pressure settling into the Dakotas continues to
exert broad influence across the Upper Mississippi Valley. Skies
were clear over most of the forecast area early this morning thanks
to dry low level air filtering in from the north along with ongoing
cold air advection. However, increasing clouds just upstream are
beginning to creep into the far western portion of the forecast
area. These clouds are tied to some frontogenetic forcing and
localized warm air advection and will continue to spread into the
area through the morning hours per model RH fields and HREF cloud
cover. In response to the fgen upstream, a band of snow showers is
developing from northeast Nebraska into northwest Iowa early this
morning, but synoptic models and CAMs are in good agreement with
keeping this just outside of northeast Iowa. If anything, perhaps a
few flurries brushing our far southwestern counties briefly this
morning. Clouds will gradually be suppressed south of I-90 this
afternoon as a progressively drier airmass (PWATs <0.1") drops in
and the fgen band sags further south. Noticeably colder today with
highs ranging from single digits to the teens.

The surface high will strengthen to an impressive 1048mb tonight as
it slides into southwest Minnesota, about 3 standard deviations
above the mean for mid to late February. Tonight will be the coldest
period of the foreseeable future as arctic air accompanying the
high sends 925/850mb temps plummeting to -15 to -19C across the
forecast area. Lows will drop into the single digits to teens
below zero, perhaps approaching -20 in the typical cold spots. As
the center of the high will sit just west of the forecast area,
winds aren't expected to completely decouple, but they will be
light. Combined with our frigid low temperatures, those light
winds will produce wind chills that marginally exceed advisory
thresholds late tonight into Thursday morning for a portion of the
forecast area. But given we're talking wind speeds <10mph for a
small area, thinking we'll probably just handle with a Special
Weather Statement and other messaging.

.LONG TERM...(Thursday through Tuesday)
Issued at 141 AM CST Wed Feb 19 2020

As the high slides off to our south on Thursday, the cold air aloft
will retreat off to the east. Modest warm air advection will develop
across the Upper Mississippi Valley, strengthening during the day
Friday. Temperatures will be slow to respond at first with highs
Thursday just a few degrees warmer than Wednesday and lows Thursday
night still within a few degrees of either side of zero. By Friday,
highs will jump into low to mid 30s, followed by some 40s over the
weekend.

Dry weather looks to persist through the weekend thanks to the dry
airmass over the region and near zonal flow aloft Friday through
Sunday. Next chance for any precipitation would be with a shortwave
progged to eject from the Four Corners region into the lower Ohio
Valley by Monday. Plenty of variance in intensity and placement of
the surface low among deterministic and ensemble guidance. For now,
there looks to be decent agreement for at least the southern portion
of the forecast area to get brushed by some precip on the northern
edge of the system. But we all know how fickle these systems are and
how tricky of a forecast it is when sitting on the northwest
periphery. Pretty much the only thing worth keeping an eye on in the
extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1117 AM CST Wed Feb 19 2020

VFR conditions expected through the TAF period with northwest
winds generally remaining under 10 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...Kurz
AVIATION...CA
Hazardous weather outlook, Feb 19, 2:08 AM CST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
208 AM CST Wed Feb 19 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
208 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Wind chills are expected to fall to 15 to 25 below zero across
much of the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chills of 15 to 25 below zero will continue into Thursday
morning across much of the area.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Kurz

Nearby

Wind Chill Advisories in Iowa, 2020Wind Chill Advisories in Minnesota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.